Coming off The Pill: one month on

pills-1354782_1280

WARNING: ALWAYS consult your doctor before going on or coming off any kind of medication. Always. I have spoken to my GP and she is aware of what I am doing.

About a month ago, I decided to come off The Pill. There were a variety of reasons behind this decision, the chief one being that my periods had never been more irregular and weird than when I was actually on the pill, which is kind of pointless seeing as I was on it for period problems anyway.

I was taking Brevinor, tri-cycling the pill packs, so I should in theory have only had one period every three months. However this was not the case – my body was always in a state of ‘almost-period’, with achy boobs and almost constant spotting from my ladybits, and when I did take a break from the pills for a week, I wouldn’t have a period at all.

I got fed up with this, and went to the doctor to see what we could do. She suggested putting me on a pill with a different dosage, but mentioned one that had been in the media as having had extremely bad side effects, so I said no. She suggested putting me back on Microgynon, which I had been on before Brevinor, but that had messed up my periods as well – I either wouldn’t have a withdrawal bleed at all or it would be like… you know that scene in Carrie? Yeah. That.

So we decided to try not being on any pill at all for a while, just to see what happened. The whole reason I started the pill in the first place was because my periods were so bad that I was having to take time off work and back when I was a teenager I would sometimes miss school because they were so bad. Back then I was two stones heavier and eating really badly, which probably didn’t help.

We reasoned that because I’m a healthier weight and I’m eating ‘properly’ (so far as I can with Crohn’s Disease) that my periods wouldn’t be so bad. I had numerous tests and don’t have fibroids or anything, so we agreed to try being pill-free for three months, then report back and make a more permanent decision.

It’s been a month, and I have noticed some changes.

The first is the re-emergence of zits.

img_1699

I’ve not had more than one zit or lumpy under-skin pimples since I was last on a long term steroid course, and these beauties have reappeared over the course of the past month. I’m thirty-eight now. Why is this happening?

What’s more annoying is that they’re appearing right amongst my acne scarring from the steroid-induced acne, so that’s really fun.

On the plus side, I can just cover them up with foundation. So actually it isn’t too bad, just annoying that they’re back.

Another thing I’ve noticed is that my boobs have shrunk. Not hugely, but enough so they’re not so puffy all the time. My moulded cup bras are now gapping a bit at the side, so there has been a little bit of reduction. I am all for this. It will be interesting to see if they go down a little more the longer I’m off the pill, but for a month, it’s noticeable.

I’ve also lost weight. Again, not a tremendous amount, but enough that my jeans slide on without complaint and I feel a little more streamlined. I haven’t changed my eating or exercise habits significantly, so the only thing I can attribute it to is coming off the pill.

Perhaps the most significant change has been in my moods. I’m a lot more chilled out, and motivated to do things, like the mega-tidy I posted about last week. I’ve started going to pilates and I’m finally working on my novel again. This is a marked change from just lying on my arse with my cat and doing nothing, which is pretty much how I’ve felt for a while. I’m not half as angry as I used to be either. I still shout at examples of poor driving but then everyone does. The difference is that red mist doesn’t descend after the yell and I can just write the offending driver off as a moron.

So far, it’s going okay. The real kicker will be when I have an actual period-period, which I haven’t had yet. Doc said it could take up to three months before my periods stabilised. I haven’t had any PMS or anything yet, so I guess my body is still adjusting.

I’m still amazed at how things have changed in just a month, though. I’ll check back in after three months and let you know how things are going. Maybe the zits will be gone by then, you never know!

 

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s